Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
BCG vaccination infection & antibiotics(5 Posts)
My DS is 7 months old and had his BCG vaccination back in June. Over the last fortnight or so, it has become raised, angry looking, very tight, & seemingly full of greenish yellow pus. I took him to the GP yesterday & was prescribed flucloxacillin 4x a day for a week. He didn't have a fever but the locum thought she could feel a lump in his armpit suggesting his body was fighting an infection.
Now I know this is the worst thing you can do but I was worried about giving such a young baby antibiotics so googled it (!) & came across all these alarming links to asthma & eczema when babies under 1 year old are given antibiotics. (Granted one of the articles was the Daily Fail but even so…)
I went back in & spoke to the doctor & she said it's a risk/benefit analysis that I have to make as a parent & that yes we will be stripping him of all his good bacteria too but that it's better than his whole arm getting infected. Fair enough. We gave him his first dose in the middle of the night (as we had to wait 2 hours past food & by then he was asleep, so when he next woke for feeding, we gave it to him then) & have just given him his 2nd dose now.
Thanks for reading thus far! I have just noticed on his PJ sleeve, 3 little rusty reddish yellow stains, & looking at the site of his vaccination, it looks as thought it may have burst in the night (it was an extremely hot, sweltering night). It doesn't look as bad as I'd have expected, more like it's weeped a few times & then crusted back over.
I googled (yes, I know!) what to do, e.g. bandage it, wash it, etc. & came across earlier Mumsnet posts on this topic where it seems quite a normal thing to happen & where the consensus seemed to be that antibiotics were an unnecessary reaction on the part of the GP.
I also saw threads where adults who are taking flucloxacillin for mastitis are saying how sick it has made them feel, how much their stomachs are hurting & how it has brought on diarrhoea etc.
Now I really don't know what to do! I don't want to make my baby ill unnecessarily, he's only had 2 doses so I could just stop now I suppose. And if I give him the meds & he develops asthma or eczema later in life, I'll always feel terribly guilty. But on the other hand, what if he needs the medication?!
I'm aware I could be majorly overthinking this (yes, he is my first child!) but does anyone have any advice/suggestions for a worried mum?
My ds who's now 6 had this exact same thing at the same age. I also worried the ab's were an overreaction.
But, I think if you've started the course you should finish it.
If the site is infected, it could become very nasty, very quickly too.
The only trouble I had was getting ds to take it as it tastes so vile. I had to wrap him up in a towel or blanket to stop him fighting. It was horrible.
More recently ds was admitted to hospital for iv ab's because of an infected graze on his elbow.
Obs every 4 hours etc as a precaution. He looked fine and his graze was just a little bit swollen, and weepy. No fever. But he could've developed sepsis. Presumably the same as when he was a baby if the oral ab's hadn't worked. I only took him to the GP this time because I couldn't get plasters to stay stuck and the pharmacist insisted I take him to the GP, otherwise I'd have left it
For yourself; step away from Google. The GP prescribed it and they are qualified to assess the risk/reward. You and Google are not.
Hope he feels better soon. And you x
Thanks for replying onit & I hope your little one is doing well now.
No direct experience as we don't get offered BCG (thats for TB right?) until I think teenager-ish age, if at all, in my area.
However my DD got her first 'cold' at 3 weeks and basically got everything going for the next 3 months. In the end, when she was about 16 weeks we had a course of amoxycillin - broad spectrum anti-b - and it sorted her out. Still unclear what was wrong though! No ill affects and she is now right as rain (coming up for 7 months old now). I'm glad we did it, as until we did she only had 1 or 2 'well' days in over 3 months, which was awful.
Now you've started the anti-b's I'm afraid i think you will have to continue, or risk storing up more problems such as anti-b resistance.
Thanks adagio yes it's for TB, in London we get it ASAP for babies, even before they leave the hospital (though at the moment there's a shortage & most boroughs are working through a backlog).
Glad your daughter's doing well!
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.